Where to Get Narcan and How to Use it to Reverse an Overdose
Narcan to Reverse an Overdose
Narcan, also known as Naloxone, is a life-saving drug that can reverse the effects of an opioid overdose. As an opioid antagonist, this medication, when delivered in time, has the ability to attach to opioid receptors in the brain and both block and reverse the effects of opioids like heroin and morphine. If a person’s breathing has slowed down or stopped because of an opioid overdose, Narcan can quickly restore breathing.
In 2021, the Centers for Disease Control (CDC) reported that 75,673 lost their lives to an opioid overdose–all within a single 12 month period. That number reflects nearly a 20,000 death increase from the year before. According to research, states that passed legislation making it easier to access Narcan experienced an 11% drop in opioid overdose deaths. Narcan has saved thousands of lives; between 1996 and 2014, the CDC reported approximately 27,000 lives. With timely intervention of Narcan, an opioid overdose may be reversed, leading to fewer deaths–and more opportunities for people addicted to opioids to get help.
What Is Narcan and How Does It Work?
Narcan is a medication that can reverse the effects of an opioid overdose. Though not a treatment for opioid addiction, it is simply–but effectively–a drug that can block the effects of opioid drugs. Opioids affect the brain by targeting its reward center; the result is the pleasurable high that users experience. However, the pleasure center is located precariously close to the brain’s respiratory controls. Opioids suppress respiratory function; taking too much of an opioid can cause the respiratory function to slow down too much or altogether. The result: people stop breathing and, as evidenced by overdose death rates, die.
If Narcan can be delivered to the individual via injection or nasal spray while they’re overdosing, the drug can reverse the effects of the opioids. Narcan prevents opioids from suppressing respiratory function. Usually, it takes effect in roughly two to three minutes. If the individual does not wake up, another dose may be administered.
It’s important to obtain emergency medical help for people even after Narcan has been administered and appears to have worked. Why? Narcan’s effects dissipate after about 30 to 90 minutes. The opioid may remain present in the body for a longer period of time; that means, once the Narcan wears off, the opioids can once again threaten the individual’s life.
Who Should Have Narcan on Hand?
Ideally, anyone who takes opioids–either by prescription or illicit use–should have Narcan on hand. In 2017, more than 17,000 opioid overdose deaths involved a prescription opioids. Narcan works to reverse the effects of street opioids like heroin as well as prescription opioids such as Oxycontin and Hydrocodone. A person taking powerful opioid drugs, even in a prescription form, can overdose if they accidentally take too much of the drug. Having Narcan readily available means that life-saving help is within reach. Every minute that a person’s breathing slows or stops leads them closer to death. The sooner Narcan is administered, the sooner the effects of the opioid can be reversed.
Where to Get Narcan
Most pharmacies carry Narcan today. According to the Narcan website, anyone can now purchase this medication in nasal spray over the counter at a pharmacy that sells it. Naloxone access legislation has now been passed in all 50 U.S. states. To obtain Narcan in nasal spray form, a doctor’s prescription is no longer a requirement. Some public health groups and local health departments may also offer Narcan free of charge.
Signs of an Overdose
An opioid overdose occurs when an individual takes more of the drug than the body can handle. Signs of opioid overdose may include:
- Lips, fingertips, and skin turn blue
- Body becomes limp
- Individuals may be conscious but unable to respond
- Breathing becomes slow or irregular; it may even stop
- The heartbeat becomes slow, erratic, or stops
- Vomiting may occur
- The person may lose consciousness
These symptoms indicate a serious life-threatening emergency. In such cases, bystanders should call for emergency medical help. The administration of Narcan may reverse these effects.
How to Administer Narcan
Narcan is administered by injection into a muscle or by nasal spray. Those administering the medication should follow the instructions on the manufacturer’s packaging exactly as directed.
Learn where to get Narcan and how to use it to reverse an overdose! #narcan #overdosehttps://t.co/7tMS24cdPY
— Resurgence Behavioral Health (@RBHRecovery) March 30, 2022
Addiction Treatment that
Individualized treatment programs delivered in a comfortable, relaxed setting promote healing in your recovery journey.